Alert archive / North Dakota / Flash Flood Warnings in 2001
Flash Flood Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jul 15, 2001, 3:50 PM CDT for Emmons County, Sioux County, North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 15, 2001, 3:50 PM CDT (20:50 UTC)
- Expired
- Jul 15, 2001, 7:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Emmons County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KBIS 152056
FFWBIS
NDC029-085-160045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT SUN JUL 15 2001
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN AND WESTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
EASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 745 PM CDT(645 PM MDT)
* AT 350 PM CDT(250 PM MDT)...WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH TORRENTIAL RAIN FROM 5 MILES SOUTH OF SELFRIDGE
...THROUGH TEMVIK...TO HAZELTON. THIS AREA IS BETWEEN BISMARCK
AND THE SOUTH DAKOTA BORDER...IN SOUTH CENTRAL NORTH DAKOTA.
MOVEMENT WAS NORTHEAST AT 10 MPH.
DOPPLER RADAR ESTIMATES NEARLY THREE INCHES OF RAIN HAS FALLEN IN
THIS AREA ALREADY. THE SLOW MOVEMENT OF THE STORMS WILL RESULT IN
ANOTHER TWO OR THREE INCHES OF RAIN LATE THIS AFTERNOON INTO THE
EVENING. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING
OF CREEKS...STREAMS AND ROADS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. STAY OUT OF FLOODED AREAS AND MOVE TO HIGHER GROUND.
LAT...LON 4595 10127 4596 10056 4662 9993 4663 10046
4643 10056
JP MARTINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:35 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 15, 3:35 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT SUN JUL 15 2001
...UPDATED FOR FLASH FLOOD WATCH...
ALL 3 MODELS INITIALIZED A VORT MAXIMA IN NORTHWEST SD. ETA/AVN MOVED
IT TO NEAR KBIS BY 18Z WHILE NGM HELD IT BACK OVER SOUTHWEST ND. MAX
IS ILL DEFINED AND HARD TO PICK OUT ON WATER VAPOR SATELLITE...BUT
BEST PLACEMENT BASED ON RADAR WOULD BE SOMEWHERE BETWEEN THE ABOVE 2
SCENARIOS. WITH THAT WILL LEAN TO ETA/AVN...BUT THEY ARE ONLY IN
AGREEMENT UNTIL THIS EVENING...THEN STRAY ENOUGH TO INFLUENCE THE
FORECAST POPS. AVN WRAPS SURFACE FEATURE UP MORE OVER WESTERN ND AND
BULLSEYES QPF THERE...WHILE ETA KEEPS MORE OF AN OPEN WAVE AND PULLS
HIGH AMOUNTS OF QPF THROUGH THE BISMARCK CWA. I SEE NO GOOD REASON
TO GO WITH EITHER MODEL COMPLETELY...SO WILL COMPROMISE AND BLANKET
THE CWA WITH POPS THROUGH MONDAY MORNING...ENDING SW TO NE ON
MONDAY. AS FOR SEVERE WEATHER TONIGHT...HIGH DEWS ACROSS ND
NOW...+60 WITH A LOT OF CONVECTIVE DEBRIS CLOUD LEFT BEHIND ONGOING
CONVECTION. AM THINKING THAT RISK IS GOING MORE TO HEAVY RAIN IN
SOUPY AIR...AND THAT SEVERE RISK IS DECREASING. IF CLEARING CAN WORK
IN BY LATE AFTERNOON THE RISK OF SEVERE WILL INCREASE AGAIN.
NEXT SYSTEM IN LATER TUESDAY IN CONTINUED SOUTHWEST FLOW...AS
H5 LOW MEANDERS OVER THE NORTHERN US/SOUTHERN CANADIAN ROCKIES. AS
H5 LOW PUSHES EAST ND REMAINS IN SW FLOW ALOFT WITH A CONTINUED
CHANCE FOR THUNDERSTORMS. AS FAR AS TEMPERATURES...MAV AND FWC ARE
IN GOOD AGREEMENT ALL EXCEPT ISN ON MONDAY HIGH AND BIS ON TUESDAY
HIGH.
TRAINING OF CELLS OVER SIOUX AND EMMONS COUNTY...FLASH FLOOD WATCH
TONIGHT.
.BIS...FLASH FLOOD WATCH FOR SIOUX AND EMMONS COUNTIES IN SOUTH
CENTRAL ND TONIGHT...NDZ045-046.
JP MARTINIn the hours before
Special weather statement, Jul 15, 9:51 AM CDT, 5 hours 59 minutes before
NDZ001-009-017-151645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 946 AM CDT (846 AM MDT) SUN JUL 15 2001 LIGHT RAIN SHOWERS CONTINUE IN NORTHWESTERN NORTH DAKOTA THIS MORNING. LOCAL RADAR INDICATES AN AREA OF SHOWERS OVER THE NORTHERN HALF OF MCKENZIE COUNTY AND MOST OF WILLIAMS COUNTY...SLOWLY MOVING NORTHWARD. PRECIPITATION FROM THESE SHOWERS HAS GENERALLY BEEN LIGHT BUT PERIODS OF MODERATE RAIN ARE POSSIBLE. yEXPECT THE SHOWERS TO CONTINUE THROUGH LATE MORNING. THOMSON
Special weather statement, Jul 15, 12:09 PM CDT, 3 hours 41 minutes before
NDZ001-009-151910- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1209 PM CDT SUN JUL 15 2001 LOCAL RADAR INDICATES AN AREA OF RAIN SHOWERS PERSISTING OVER EASTERN DIVIDE AND WILLIAMS COUNTIES THIS AFTERNOON. PRECIPITATION FROM THIS ACTIVITY WILL BE GENERALLY LIGHT...WITH SOME PERIODS OF MODERATE RAIN POSSIBLE. THE SHOWERS CAN BE EXPECTED TO CONTINUE OVER THE NEXT COUPLE OF HOURS. THOMSON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:18 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 57 min |
| Jul 15, 5:13 PM CDT | Tornado Warning | BIS | Emmons | 47 min |
| Jul 15, 5:38 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 67 min |
Nearby
Flash Flood Warnings in North Dakota, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.